Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 8, NWS St. Louis, MO

February 20, 2014Fayette County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Feb 20, 2014, 4:23 PM CST for Fayette County, Illinois. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 20, 2014, 4:23 PM CST (22:23 UTC)
Expired
Feb 20, 2014, 5:15 PM CST
In force
52 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Fayette County, IL

The radar

The Evansville,IN radar (KVWX), 127 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 20, 4:30 PM CSTTSTM WND DMGRamsey, ILSHINGLES AND SHEETING BLOWN OFF OF THE ROOF OF A HOME
Feb 20, 4:40 PM CSTTSTM WND DMG3 N Brownstown, ILPOWER LINES BLOWN DOWN. LARGE MACHINE SHED SEVERELY DAMAGED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 20, 1:36 PM CSTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 582 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
582 m²/s²
0-3 km storm-relative helicity
576 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

301 
WUUS53 KLSX 202223
SVRLSX
ILC051-202315-
/O.NEW.KLSX.SV.W.0008.140220T2223Z-140220T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
423 PM CST THU FEB 20 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 515 PM CST

* AT 419 PM CST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 6 MILES WEST OF RAMSEY TO MULBERRY GROVE...AND
  MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  VANDALIA...RAMSEY...SHOBONIER...BROWNSTOWN...WRIGHTS CORNER...ST.
  ELMO...FARINA...ST. PAUL...AVENA...ST. PETER...LOOGOOTEE...ST.
  JAMES AND LA CLEDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3883 8913 3922 8913 3922 8880 3892 8880
      3892 8870 3891 8869 3883 8869
TIME...MOT...LOC 2223Z 250DEG 33KT 3918 8916 3890 8919

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH

$$

BRITT
2 follow-up statements
556 
WWUS53 KLSX 202254
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
454 PM CST THU FEB 20 2014

ILC051-202315-
/O.CON.KLSX.SV.W.0008.000000T0000Z-140220T2315Z/
FAYETTE IL-
454 PM CST THU FEB 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR FAYETTE COUNTY
UNTIL 515 PM CST...

AT 452 PM CST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ST. ELMO TO SHOBONIER...AND MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
FARINA...ST. PAUL...ST. JAMES...LOOGOOTEE...ST. PETER AND LA CLEDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3883 8913 3922 8913 3922 8880 3892 8880
      3892 8870 3891 8869 3883 8869
TIME...MOT...LOC 2254Z 257DEG 25KT 3902 8880 3888 8905

HAIL...<.75IN
WIND...60MPH

$$

BRITT
378 
WWUS53 KLSX 202317
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
517 PM CST THU FEB 20 2014

ILC051-202325-
/O.EXP.KLSX.SV.W.0008.000000T0000Z-140220T2315Z/
FAYETTE IL-
517 PM CST THU FEB 20 2014

...THE SEVERE THUNDERSTORM WARNING FOR FAYETTE COUNTY HAS BEEN  
REISSUED...

PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER
INFORMATION.

LAT...LON 3883 8913 3922 8913 3922 8880 3892 8880
      3892 8870 3891 8869 3883 8869
TIME...MOT...LOC 2315Z 257DEG 25KT 3905 8862 3891 8887

$$

BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 3:20 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Feb 20, 3:20 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
320 PM CST Thu Feb 20 2014

.SHORT TERM:  (Through Late Tonight)
Issued at 312 PM CST Thu Feb 20 2014

Several bands of thunderstorms have developed head of the front and
these will continue to push quickly eastward through the remainder
of the afternoon and into the early evening. Attendant with the
storms will be primarily a threat of damaging winds and small
hail, possibly an isolated tornado. All of the storms should exit
the CWA by 00z as the cold front surges eastward. We have been
observing an initial strong blast of southwest to west winds of
50-60 mph with the passage of the front coincident with an area of
deeper mixing within the dry slot. Following this brief blast, the
winds have been decreasing into the 20-30 mph range with gusts of
40-50 mph. Given this initial surge is brief we will continue with
just the wind advisory which covers the main thrust of the wind
event into the evening hours. The winds will remain gusty
overnight in the wake of the front and deepening cyclone, but will
diminish from the intensity of this afternoon and evening. Post-
frontal stratus will blanket the area for at least a portion of
this evening and then push out of the area by 03z. Within the
stratus there could be an accompanying sprinkle or flurry in
northeast MO and west central IL, otherwise clear skies expected
ovenight. We will be cancelling the flood watch as storms have
exited NEMO and are moving quite rapidly in south central IL and
don't pose a flood threat.

Glass

.LONG TERM:  (Friday through Next Thursday)
Issued at 258 PM CST Thu Feb 20 2014

On Friday, gusty west winds to back to the southwest as a weak
surface ridge builds in. Winds will be gusting to near 35 mph at
times. Otherwise, mostly sunny with highs ranging from the upper
40s north to the upper 50s over central and southern Missouri.

A weak cold front slides through Friday night, but energy to
remain just north and northeast of forecast area, so should see
dry conditions. Did keep silent slight chance pops over northeast
MO and west central IL on Friday where some light snow/light rain
may be possible, but confidence is low right now.

By Saturday, surface ridge to build back in with cooler conditions
expected. Highs will only be in the upper 30s to upper 50s, but
still near normal for this time of year. Lows Saturday night will be
in the low 20s to low 30s. In the meantime, a stalled frontal
boundary will setup just south of forecast area with some
overrunning pcpn possible as a shortwave rides along the boundary,
but confidence is low at this time. Just kept silent slight
chance pops for Saturday night for some light rain/snow mix.

On Sunday, surface ridge to strengthen and bring in cooler weather
for the remainder of the forecast period. Highs on Sunday will only
be in the low 30s to mid 40s with lows Sunday night in the mid teens
to low 20s.

Beyond that, next chance for precipitation will be Monday and
Monday night, though best chances will be over northern MO and
northern half of IL, so kept silent slight chance pops in this
area. With colder air moving in, the precipitation will be in the
form of light snow with this system. Colder weather to persist
through mid week with highs in the mid 20s to low 40s through
Wednesday and lows in the teens to low 20s. Then even colder air
to filter in by Thursday with highs only in the upper teens to mid
30s.

Byrd

&&

.AVIATION:  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1127 AM CST Thu Feb 20 2014

Surface low now NW of KMKC will move northeastward this afternoon
and tonight with the warm front lifting northward through KUIN
within the next hour or so, and the trailing cold front sweeping
eastward across the area this afternoon. Predominately VFR
conditons are expected ahead of the cold front along with gusty
southerly winds. The exception is with any thunderstorms occurring
along/ahead of front which could drop flight conditions briefly
to IFR and contain strong winds. Coverage of any storms is hard to
judge at this time and thus have just mentioned Vicinity in the
current TAFS and will update as needed once coverage and impacts
can be determined. Very strong southwest-west winds gusting 38-45
kts will occur with the passage of the cold front, along with a
period of MVFR cigs. Clouds will clear this evening and the winds
should diminish some this evening but will remain gusty through
the period.

Specifics for KSTL:

VFR conditions and gusty southerly winds are expected until a cold front
passage around 22z. Thunderstorm chances/coverage with the cold
front are hard to judge at this time, and thus have kept with a
mention of VCTS and will update if needed once coverage and impacts
can be determined. Very strong southwest-west winds gusting 38-45
kts will occur with the passage of the cold front at 22z, along
with a period of MVFR cigs into mid-evening. Clouds will clear
around 02-03z and the winds should diminish some this evening but
will remain gusty through the period.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...WIND ADVISORY until Midnight CST tonight FOR Audrain MO-Boone MO-
     Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-
     Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
     MO-Ralls MO-Reynolds MO-Shelby MO-St. Charles MO-St.
     Francois MO-St. Louis City MO-St. Louis MO-Ste. Genevieve
     MO-Warren MO-Washington MO.

IL...WIND ADVISORY until Midnight CST tonight FOR Adams IL-Bond IL-
     Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey
     IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
     Pike IL-Randolph IL-St. Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Feb 20, 4:15 PM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
415 PM CST THU FEB 20 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
415 PM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY THROUGH EARLY THIS EVENING AS A COLD FRONT
MOVES THROUGH THE AREA. SOME OF THE THUNDERSTORMS MAY BE SEVERE
ACROSS SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS. DAMAGING WINDS
WILL BE THE PRIMARY THREAT WITH ISOLATED TORNADOES POSSIBLE. VERY
STRONG AND GUSTY WINDS ARE ALSO EXPECTED THROUGH TONIGHT. SEE THE
WIND ADVISORY PRODUCT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS AN ELEVATED FIRE DANGER FRIDAY AFTERNOON ACROSS PARTS OF
CENTRAL...EAST CENTRAL AND SOUTHEAST MISSOURI AS WELL AS
SOUTHWESTERN ILLINOIS DUE TO WARM TEMPERATURES...GUSTY WINDS...LOW
HUMIDITIES AND DRY FUELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL...ANY FLOODING
OR SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE THIS EVENING.

BYRD

In the hours before

Local storm report, Feb 20, 3:54 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
354 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     PLAINVIEW               39.16N  89.99W
02/20/2014  M52 MPH          MACOUPIN           IL   TRAINED SPOTTER

&&

JP
Local storm report, Feb 20, 3:59 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
359 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             1 N IRVING              39.22N  89.41W
02/20/2014  E0.25 INCH       MONTGOMERY         IL   TRAINED SPOTTER

&&

BYRD
Local storm report, Feb 20, 4:09 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
409 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     3 S HIGHLAND            38.70N  89.68W
02/20/2014  M60 MPH          MADISON            IL   TRAINED SPOTTER

&&

JP
Local storm report, Feb 20, 4:18 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
418 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     HIGHLAND                38.74N  89.68W
02/20/2014                   MADISON            IL   TRAINED SPOTTER

            SIDING AND SHINGLES BLOWN OFF OF HOMES...SMALL TREES
            ALSO BLOWN DOWN.

&&

JP
Local storm report, Feb 20, 4:19 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
419 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     NON-TSTM WND GST CADET                   37.99N  90.69W
02/20/2014  E60 MPH          WASHINGTON         MO   TRAINED SPOTTER

            3 TO 4 INCH LIMBS BLOWN DOWN...LARGE TRELLIS BLOWN
            DOWN.

&&

BYRD
Local storm report, Feb 20, 4:20 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
420 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     TSTM WND GST     AVISTON                 38.61N  89.61W
02/20/2014  M50 MPH          CLINTON            IL   AMATEUR RADIO

            PEA SIZED HAIL ALSO OBSERVED

&&

JP

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 4:22 AM CSTWind AdvisoryLSXAdams, Bond, Brown, Calhoun, Clinton, Fayette and 11 more20 hr
Feb 20, 1:44 PM CSTSevere Thunderstorm WarningLSXAdams, Pike46 min
Feb 20, 2:25 PM CSTSevere Thunderstorm WarningLSXAdams, Brown, Pike35 min
Feb 20, 2:58 PM CSTSevere Thunderstorm WarningLSXGreene, Jersey, Macoupin, Montgomery47 min
Feb 20, 3:25 PM CSTSevere Thunderstorm WarningLSXBond, Macoupin, Madison50 min
Feb 20, 3:42 PM CSTSevere Thunderstorm WarningLSXMacoupin, Montgomery48 min
Feb 20, 3:55 PM CSTSevere Thunderstorm WarningLSXBond, Fayette50 min
Feb 20, 4:01 PM CSTSevere Thunderstorm WarningLSXClinton, Madison, Saint Clair44 min
Feb 20, 4:10 PM CSTTornado WarningLSXFayette, Montgomery20 min
Feb 20, 4:35 PM CSTSevere Thunderstorm WarningLSXClinton, Marion, Randolph, Washington40 min
Feb 20, 4:40 PM CSTTornado WarningLSXFayette35 min
Feb 20, 5:09 PM CSTSevere Thunderstorm WarningLSXClinton, Fayette, Marion, Washington51 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.